Jump to content


Congrats to Margaret, Platinum Member with 1,000 posts and 10 Years of Forums Membership!


Photo

FDA Warns of Fracture Risk From Acid Reflux Drugs


  • Please log in to reply
11 replies to this topic

#1 janey

janey

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 2,118 posts
  • Location:New Mexico

Posted 30 July 2010 - 11:54 AM

FDA Warns of Fracture Risk From Acid Reflux Drugs.

Popular PPI antacids -- Aciphex, Dexilant, Nexium, Prevacid, Prilosec, Protonix, Vimovo, and Zegerid -- raise the risk of bone fracture, especially when used for a year or more or at high doses, the FDA warns. Danial J. DeNoon. WebMD Health News. May 25, 2010 (Also see: FDA Warnings and GERD and Reflux Treatments)

This item was posted in the ISN Newsroom. Please check the newsroom daily for updates on scleroderma and other related articles.
Janey Willis
ISN Support Specialist
(Retired) ISN Assistant Webmaster
(Retired) ISN News Director
(Retired) ISN Technical Writer for Training Manuals
International Scleroderma Network (ISN)

#2 Sweet

Sweet

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,893 posts

Posted 31 July 2010 - 09:10 AM

Hmmmmm I don't like this. :)
Warm and gentle hugs,

Pamela
ISN Support Specialist
International Scleroderma Network (ISN)

#3 enjoytheride

enjoytheride

    Senior Silver Member

  • Members
  • PipPipPipPipPip
  • 367 posts

Posted 31 July 2010 - 03:02 PM

But what alternatives?

#4 warmheart

warmheart

    Silver Member

  • Members
  • PipPipPipPip
  • 109 posts

Posted 31 July 2010 - 06:01 PM

Yeah, I'm not happy about it either, especially since I have to take 80 mg. a day of Prilosec until they come up with a better med someday. But there's no alternative; there's a risk of fracture if I take it, but a certainty of destroying my esophagus altogether if I don't. So it's a no-brainer for me, and I don't let myself stress out about it.

Hugs,

warmheart

#5 Vanessa

Vanessa

    Senior Bronze Member

  • Members
  • PipPipPip
  • 94 posts
  • Location:Teddington Middx UK

Posted 31 July 2010 - 11:45 PM

My rheumatolagist at the local hospital put me on Diclafenac and when I developed stomach pains I was prescribed Lansoprazole. I changed painkillers and since January have taken only Paracetamol but I have remained on the lansoprazole.

I dont have any eosophagal symptoms at all (touch wood) so is it normal to remain on the acid reflux medication? Or is it used as a preventative?

I would be most grateful for some advice.

Vanessa

#6 Jeannie McClelland

Jeannie McClelland

    Senior Gold Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 1,706 posts
  • Location:in the Rocky Mountains of the USA

Posted 01 August 2010 - 12:19 AM

Hi Vanessa,

Bear in mind I'm neither a doctor nor a pharmacist, but it's my understanding that when a patient is taking NSAIDs for pain, especially over a long period of time, a doctor will prescribe medication that will reduce the stomach acid as a preventative measure. Paracetamol (acetaminophen) is supposed to be gentler on the stomach than many other NSAIDs, I believe, but I think, if it were me, I would speak to my doctor about my concerns.

Another thing to consider is whether you have more risk factors for osteoporosis - here's a page of info about osteoporosis and scleroderma. If I understand the issue correctly, the mechanism of action that is causing the concern is that the reduction of stomach acid reduces the absorbtion rate of calcium and that lack of calcium is implicated in osteoporosis ('brittle bone' disorder) and that increases the likelihood of fracture.

It's all the risk/benefit thing again, or I guess which is of more concern: reducing the risk of ulcers or increasing the risk of fracture.
Jeannie McClelland
(Retired) ISN Director of Support Services
(Retired) ISN Sclero Forums Manager
(Retired) ISN Blog Manager
(Retired) ISN Assistant News Guide
(Retired) ISN Artist
International Scleroderma Network

#7 Joelf

Joelf

    Star Ruby Member

  • ISN Root Admin
  • PipPipPipPipPipPipPipPipPipPipPipPipPip
  • 4,616 posts
  • Location:West Sussex

Posted 01 August 2010 - 03:46 AM

Hi Vanessa

As far as I understand, Lansoprazole can be prescribed as a preventative. Thankfully I don't have oesophagal involvement either ( ditto touch wood!! ;) ) but I was also prescribed it as a precaution as I do get a little bloating and discomfort after meals.... I think that's probably the medication I take though, not the Sclero. I've only actually used it a couple of times in the last year.

As there's osteoporosis in my family and I've got osteopenia in my hips I take Alendronic Acid, a calcium and vitamin supplement as well to counteract that!! :wacko:

Jo Frowde
ISN Assistant Webmaster

SD World Webmaster
ISN Sclero Forums Manager
ISN News Manager

ISN Hotline Support Specialist
ISN Chat Host
International Scleroderma Network (ISN)


#8 janey

janey

    Platinum Member

  • Topic Starter
  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 2,118 posts
  • Location:New Mexico

Posted 01 August 2010 - 04:58 AM

The last time I saw my GI doctor we had this discussion because I raised the question "what are the long term effects of taking PPIs (proton pump inhibitors)?" His answer was fractures, osteoporosis, loss of bone density. So... apparently those that prescribe these medications know the risks, but you have to ask to get them for yourself, or do your own research. I have been on PPIs for 6.5 years. My current PPI is Lansoprazole (generic for Prevacid) of which I take 2 a day. I tried changing my diet in order to possibility reduce my PPI dosage, but that hasn't worked. Granted - lifestyle changes and diet have eliminated the nighttime reflux issues, which I am very thankful for, but the heartburn sets in about 18 hours after taking a morning PPI, so I have accepted the fact, that I need one every 12 hours to maintain my comfort level and reduce my nagging cough due to stomach acid.

As per my doctor's advice,I maintain my required intake of calcium / vitamin D (for post-menopausal female), I walk (weight-bearing exercise) and will be getting a bone density test about every 3 to 5 years or until my bone show problems. My test a year ago showed I had more than 100% on every criteria of the the bone density test, so - so far so good.
Janey Willis
ISN Support Specialist
(Retired) ISN Assistant Webmaster
(Retired) ISN News Director
(Retired) ISN Technical Writer for Training Manuals
International Scleroderma Network (ISN)

#9 Margaret

Margaret

    Platinum Member

  • Members
  • PipPipPipPipPipPipPipPipPipPip
  • 1,003 posts
  • Location:Pennsylvania

Posted 01 August 2010 - 06:49 AM

Hi Everyone,

I didn't know this and was interested in the report. Gareth's been on PPI's since he was 10 years old, due to reflux caused by low muscle tone from the Downs Syndrome (DS). It's interesting, like you, Janey, that he takes generic Prevacid twice a day. I will run this by his doctor the next time I have Gareth in. Perhaps he needs a bone density test just to be sure he's not getting brittle bones.

Take care, Everyone.
Margaret

#10 Amanda Thorpe

Amanda Thorpe

    Platinum Plus Member

  • ISN Senior Support Specialist
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,927 posts
  • Location:U.K.

Posted 01 August 2010 - 07:23 AM

I take omeprazole, a relatively low dose compared to most and when prescribed it the sclero doctor impressed upon me the importance of avoiding damage caused by reflux as well as using medication to manage the symptom.
Amanda Thorpe
ISN Sclero Forums Senior Support Specialist
ISN Video Presentations Manager
ISN Blogger

(Retired) ISN Sclero Forums Assistant Manager

(Retired) ISN Email Support Specialist
International Scleroderma Network (ISN)

#11 enjoytheride

enjoytheride

    Senior Silver Member

  • Members
  • PipPipPipPipPip
  • 367 posts

Posted 01 August 2010 - 02:49 PM

I have parathyroid problem and have been losing bone with each scan I get. I will probably be having surgery on a couple of parathyroid glands soon so maybe that will help.

I thought about the prevacid I was taking and talked to the gastroentrologist- I told her that I would prefer to take Pepcid and she got me a prescription strength generic for that. I hope that it will not make the bone loss worse. Who knows for sure, I can only make the best guess I can.

#12 Kamlesh

Kamlesh

    Senior Silver Member

  • Members
  • PipPipPipPipPip
  • 315 posts
  • Location:Dublin, CA

Posted 05 August 2010 - 03:57 PM

I have been on acid reflux medications for almost 10 years. I went through surgery to correct it, and my Demister score came down from 84 to 22, and normal is 14.

So still, I need to continue acid reflux medication.
Kind regards,

Kamlesh